Welcome to Fluoroquinolone Friday! Have you been prescribed a Fluoroquinolone antibiotic? Did you know Fluoroquinolone Associated Disability is now a recognized condition? Symptoms can begin while taking the antibiotic or show up months after the antibiotic has been stopped.
Fluoroquinolones are antibiotics such as:
|Brand Name||Active Ingredient|
|Cipro extended-release±||ciprofloxacin extended-release|
|Ofloxacin (Generic brand)±||ofloxacin|
Did you know common antibiotics like Cipro Levaquin, and Avelox, can cause severe and permanent side effects? The FDA updated the Black Box warning again this year. It is the 7th Black box warning safety update since 2008! Despite the severe and permanent side effects listed in the FDA warnings, physicians continue to mistakenly prescribe them for common infections. The FDA clearly states that “Health care professionals should not prescribe fluoroquinolones to patients who have other treatment options for acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections because the risks outweigh the benefits in these patients.” As patients we need to be informed about the medication we take. Due to overwhelming patient load, many Healthcare Professionals are behind on familiarizing themselves with their Physicians Desk Refrence and updated prescription warnings. Sometimes this lack of knowledge leads to delays in recognizing the cause of symptoms and the proper treatment protocols such as immediately discontinuing the antibiotic when side effects occur. Due to the Fluoroquinolone antibiotic’s ability to damage mitochondria, the side effects can seem bizarre and unconnected when they are actually a direct result of exposure to a Fluoroquinolone. Many patients do not connect the dots between the antibiotic they are taking for an upper respiratory infection or UTI…and sudden onset tendon rupture, confusion, suicidal thoughts, shooting and burning nerve pain, Cdiff, or severe blood sugar fluctuations. Today on Fluoroquinolone Friday, we are sharing this important information for patients and medical professionals alike.
Here are the warnings in historical order.
Warning #1: in July 2008 Reports of serious adverse events began emerging, and The FDA first added a Boxed Warning to fluoroquinolones for increased risk of tendinitis and tendon rupture.
Warning #2 In February 2011, the risk of worsening symptoms for those with myasthenia gravis was added to the Boxed Warning.
Warning #3 In August 2013, the agency required updates to the labels to describe the potential for irreversible peripheral neuropathy (serious nerve damage).
Warning #4 In November 2015, an FDA Advisory Committee, based on new safety information, concluded that the serious risks associated with the use of fluoroquinolones for these types of uncomplicated infections generally outweighed the benefits for patients with other treatment options. The 21-member joint committee overwhelmingly recommended stronger label warnings on the containers because of rare but sometimes devastating side effects
Warning #5 In May 12, 2016, the FDA issued a drug safety communication advising that fluoroquinolones should be reserved for these conditions only when there are no other options available due to potentially permanent, disabling side effects occurring together. The drug safety communication also announced the required labeling updates to reflect this new safety information.
Warning # 6 The FDA put out another label change in July 2017, strengthening the warnings about potentially disabling adverse effects and limiting use of these drugs to second line treatments for acute sinusitis, acute bronchitis, and uncomplicated urinary tract infections.
Warning #7 [07-10-2018] The Food and Drug Administration (FDA) is strengthening the current warnings in the prescribing information that fluoroquinolone antibiotics may cause significant decreases in blood sugar and certain mental health side effects.
The symptoms listed in these FDA warnings are:
- Serious side effects involving the tendons, muscles, joints and nerves include: Swelling or inflammation of the tendons
- Tendon rupture
- Tingling or pricking sensation (“pins and needles”)
- Numbness in arms or legs
- Muscle pain
- Joint pain
- Joint swelling
- Serious central nervous system side effects include: Depression
- Suicidal thoughts
- Other side effects include: Abnormally rapid or irregular heart beat
- Ringing or buzzing in the ears
- Vision problems
- Skin rash
- Sensitivity of skin to sunlight
- Trouble falling asleep
- Other adverse reactions include: Exacerbation of myasthenia gravis
- Prolongation of the QT interval
- Hypersensitivity reactions/anaphylaxis
- Blood glucose disturbances
- Clostridium difficile-associated diarrhea
The incidence of these side effects used to be thought rare, but recently it has become evident that a growing number of patients are experiencing severe side effects and even death. The European Medicine Agency, recently met this summer to discuss the safety of these antibiotics. https://www.ema.europa.eu/documents/other/public-hearing-quinolone-fluoroquinolone-written-interventions_en.pdf The estimated percentages of patients with severe side effects continues to fluctuate and grow, some possibly due to the recent recognition of Fluoroquinolone Toxicity Syndrome as a recognized condition, and the side effects associated with it. We believe more and more people are connecting the dots every day. There are possible published connections between Gulf War Syndrome, Fibromyalgia, Anxiety and Depression, Connective Tissue Diseases, and even Lupus. In my article, https://mountainsandmustardseedssite.wordpress.com/2017/03/18/this-antibiotic-will-ruin-you/ I linked various medical and scientific rescources for this information. In my article, https://mountainsandmustardseedssite.wordpress.com/2018/04/05/one-floxie-lady/ I explain some of the mechanism of damage these antibiotics cause to mitochondria.
Dr, Jay Cohen shared his findings on the incidence of these serious side effects and the results were astounding. What was once thought of as rare, now seems almost common.
100% of people who take Fluoroquinolone antibiotics such as Cipro, Levaquin, and Avelox, suffer some sort of change to their tendon tissue during therapy. A quote from this study by NCBI, states that every tendon sample exposed to Fluoroquinolone antibiotics showed changes to the cells. This means that 100% of their samples showed changes when exposed to Fluoroquinolone antibiotics. The degree of damage only varied in severity depending on how long the samples were exposed to the antibiotics and how strong the concentrations were.
Their quote: “At concentrations, which are achievable during quinolone therapy, 3mg ciprofloxacin/L medium significantly decreased type I collagen; similar changes were observed with 3mg ciprofloxacin or 10mg levofloxacin/L medium for the beta(1)- integrin receptors. Effects were intensified at higher concentrations and longer incubation periods. “
They go on to say: “Our results provide evidence that besides changes in receptor and signalling proteins apoptosis has to be considered as a final event in the pathogenesis of fluoroquinolone-induced tendopathies.”
So to conclude…your chance of sustaining damage to your tendon cells during a course of Fluoroquinolone antibiotics…is 100%
If you’ve taken a Fluoroquinolone like Cipro, Avelox, or Levaquin, your mitochondria has taken a huge hit. Fluoroquinolone antibiotics, cause destructive changes on a cellular level. Scientific and medical research documents this observation. Fluoroquinolone antibiotics fight bacteria by a process that damages mitochondria. Mitochondria are necessary for healthy function in every area of the body. If Fluoroquinolone damage is cumulative. Each exposure increases the chance you will reach a catastrophic point, where your mitochondria can no longer handle the damage being done to them, and you will begin to see the side effects. Each person has a different threshold dependent on their own mitochondria, but in all of these studies, 100% of samples, showed these devastating cellular changes. Check out these links.
Cipro is linked to 79,000 reports of adverse events, including 1,700 deaths during the last 10 years. Levaquin is linked to over 80,000 adverse drug reactions, and 1000 deaths. That is only 2 of the many names in the family of Fluoroquinolone antibiotics. The Washington Post states in this article that, “Only about 1 to 15% of drug reactions are reported to the FDA per year.” Taking that information into account, those numbers look much more shocking. For Cipro alone, factoring the lowest account percentage of 1% of adverse events being reported, that could mean it’s been more like 170,000 deaths and 8,000,000 adverse events for Cipro in the last 10 years. If you start adding Levaquin’s adverse events to Cipro’s…the damage from Fluoroquinolones, looks more like epidemic proportions and the outcomes begin to look incredibly unsettling. An estimated 33.5 million prescriptions for Fluoroquinolones were prescribed during the 2004 calendar year. Cipro was the second most commonly dispensed Fluoroquinolone in the U.S. accounting for roughly 41% of fluoroquinolone prescriptions in 2004.” According to The Washington Post in this article: https://www.washingtonpost.com/national/health-science/it-pays-to-read-the-warnings-when-you-open-up-a-prescription/2015/08/03/a29e11b4-d70e-11e4-b3f2-607bd612aeac_story.html?utm_term=.a3f060017c16,
Protect your health and the health of your family. Inform yourself reguarding this class of antibiotics and remember that your health…is your health. You have the right and responsibility to protect it.